Had a surgical abortion. Having light to moderate dark bleeding. Is it normal?
User rating for this question
I had a surgical abortion in Friday morning. afterwards I had dark blood ( light flow) until Saturday night, when the blood became bright red but still light to moderate flow. is this normal?
Posted Sat, 7 Dec 2013 in Menstruation and Miscarriage
Answered by Dr. Shanti Vennam 11 minutes later
Brief Answer: It is normal to see some amount of bleeding. Detailed Answer: Hello, Thanks for posting your query. After any type of abortion, it is common to see bleeding for at least a day or two as the endometrial tissue shreds down. This is more so in a medical abortion when bleeding can be seen for a few days as in a normal period. In a surgical abortion, if the endometrium has been scraped enough, less bleeding will be seen after the procedure. Also, as the uterus involutes, the color of the discharge changes from red to brown. You can expect the bleeding to subside in a day or two. If the bleeding persists, is associated with clots or pieces, is painful or foul-smelling, you should contact your doctor immediately as this could signify infection or incomplete abortion. Please maintain genital hygiene and avoid intercourse for at least two weeks or until you have your post-abortal check up. Hope your query has been answered. Please contact for further information. I will be happy to help. regards, Shanti.V.
Follow-up: Had a surgical abortion. Having light to moderate dark bleeding. Is it normal? 6 minutes later
thank you for your answer. my concern is that the blood on Saturday night became bright red, even thigh the blood was dark brown right after the surgery. I thought that the bleeding would get darker as I recovered, not get brighter. is it a problem that the blood is brighter 48 hours after the surgery?
Answered by Dr. Shanti Vennam 8 minutes later
Brief Answer: It is common for a couple of days. Detailed Answer: Hi, Thanks for writing back. There can be two reasons for the brown discharge soon after the procedure-the antiseptic solutions used before the procedure to sterilize the body parts can get mixed with the discharge and alter the color; collected blood from the uterus during the procedure drains out first and has altered color. This is followed by bleeding from the shedding endometrium. So long as the bleeding seems to decrease and is clear without any signs of infection, you need not worry. It can be seen for a couple of days; do not use a tampon but use a pad instead. Hope I have answered your query. Please get back for more information. I will be ready to help. regards, Shanti.V.